Colorado, 2022

High Wind in Colorado, May 30, 2022

May 30, 2022 · NWS PUB · 2 events in 2 counties and zones

Gusty winds were observed across parts of far southern Colorado on this day, with very localized high winds up to around 60 mph observed over the San Luis Valley and I-25 corridor.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Gusty winds were observed across parts of far southern Colorado on this day, with very localized high winds up to around 60 mph observed over the San Luis Valley and I-25 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 30, 10:32 AM MST, 2 hours 7 minutes earlier.

Area forecast discussion, May 30, 10:32 AM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1132 AM MDT Mon May 30 2022

.SHORT TERM...(Today and tonight)
Issued at 338 AM MDT Mon May 30 2022

Key Messages:

1)  Strong winds are the main concern today. This in turn will lead
    to...

2)  ...Red Flag conditions occurring across most of the region,(due
    mainly to rapidly decreasing dwpts) and...

3)  ...blowing dust over parts of the plains.

Currently...

Short wave was moving over the region at this time. This system was
bringing some light showers to the I-25 corridor region. Otherwise
partly to mostly cloudy skies prevailed across the region. Temps at
3 AM were in the 50s across the plains with 30s and 40s in the
valleys. 20s and 30s prevailed across the mts. Winds were generally
in the 10 to 15 mph range and predominantly from a west to NW
direction.

Today...

The main concern today will be wind. A rather impressive jet is over
the region and once we begin to mix out later this morning winds
will pick up rather quickly from the west across the entire region,
with winds 20 to 30 mph with gusts to 50 by early afternoon. Winds
will continue into the afternoon, although I expect them to
gradually weaken by mid afternoon as the jet weakens and lifts off
to the north. Overall, I anticipate the strongest winds will occur
along and south of US-50.

Given the strong winds and rather low RH values (min RH 10-15%), Red
Flag conditions will once again prevail over most of the fcst area,
and this is reflected with the RED FLAG warning areas across most of
the fcst area. Temps today will be noticeably cooler than yesterday,
with readings about 10F cooler region-wide, however dewpts are going
to tank, with readings decreasing into the single digits and 10s by
afternoon

With the strong winds, areas of blowing dust will be possible,
especially areas south of US50 (over the valleys and plains)

The showers on the plains early this AM will likely be mostly out of
the plains shortly after sunrise. The only areas of precip during
the daylight hours will likely occur across the central mtn areas,
especially in the higher elevations north of Cottonwood Pass.

Tonight...

Early this evening, another cool front will once again come down the
plains. Given the very dry airmass, no precip is expected with this
front, winds will become northerly in the evening, remaining
relatively light through the nighttime hours. Temperatures towards
morning will fall into the 40s most of the plains, with some 30s in
northern El Paso county. in the larger valleys temp will likely fall
to just below freezing, with teens and 20s in the mtns. Dry
conditions are anticipated all areas tonight. \/Hodanish

.LONG TERM...(Tuesday through Sunday)
Issued at 338 AM MDT Mon May 30 2022

A majority of the operational model guidance has converged on a
solution for the middle part of this week, with the GFS being the
outlier. Trended with the NAM and ECMWF, both of which are similar
through Wednesday. Beyond Thursday, models diverge with higher
uncertainty and low forecast confidence continues.

Tuesday into Wednesday...a cold front will have arrived on the
Plains by Tuesday morning, with easterly upslope flow deepening
across the Plains. Upslope flow will slowly moisten across during
the day Tuesday, with showers increasing by mid to late afternoon,
initially over the Palmer Divide. An upper disturbance is
forecast to move across the area Tuesday night into Wednesday.
Most model guidance spreads precipitation south along the Eastern
Mountains Tuesday evening, filling in across the Plains through
Wednesday morning. The big question will be how much rain will
fall. The ECMWF remains the most aggressive, with a period of
heavier rainfall late Tuesday night into Wednesday morning. The
NAM also follows along this path, but not quite as heavy as the
ECMWF. The GFS is the outlier, and continues to be the more
progressive, further north solution, with most showers confined
to the Palmer Divide, and the rest of the Plains drier. Have a
feeling southern Colorado will see rain chances, similar to the
NAM solution.

Out west, for the San Juan Mountains and the San Luis Valley,
dangerous fire weather conditions are forecast for Tuesday, and
may be possible again on Wednesday. Humidity values will fall to
near 10 percent, with southwest winds gusting 35 to 40 mph on
Tuesday. Wednesday remains in question and much will depend on
whether or not moisture spills into the San Luis Valley. Held off
on any fire weather highlights for Wednesday given the
uncertainty.

Temperatures on Tuesday will be mild, with generally 70s expected
across the region. A secondary cold front will drop across the
Plains by Wednesday morning, dropping highs further into the 60s.
If precipitation is widespread and clouds remain in place, its
possible much of the Plains may not make it out of the 50s.

Thursday into Friday...upper level shortwave ridging will shift
eastward across Colorado for the end of the work week. This will
allow temperatures to rebound, with 70s on Thursday, and 80s by
Friday. Weak energy moving through the ridge may spark a few
afternoon and evening showers and thunderstorms over the Mountains
on Thursday. The GFS continues to develop a dryline on the Plains,
with modest instability on Friday. If the dryline develops and
moisture moves northward into the far Eastern Plains, a few strong
to possibly severe storms may be possible Friday afternoon. Given
the uncertainty, confidence in this scenario is low at this time.

Saturday into Monday...high uncertainty exists during this period
of the extended forecast. Much will depend on embedded energy
moving across Colorado in mainly zonal flow. Daily afternoon and
evening showers and thunderstorms may be possible. Temperatures
will remain hot, with upper 80s through the weekend into early
next week.  Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1102 AM MDT Mon May 30 2022

Strong westerly winds will continue to impact the TAF sites
through the afternoon with gusts in the 40 to 45 kt range. Winds
will decrease during the evening but will remain elevated with
gusts in the 25 to 30 kt range through 03z-05z before gusts come
down. A cold front will bring a northerly wind shift at KCOS and
KPUB between 04z and 06z with winds around 10-15 kts expected
overnight. These will veer from the east to southeast Tuesday
morning and some gusts to 20 kts will be possible Tuesday
afternoon beyond the TAF valid window. KALS will see increasing
southerly winds Tuesday with gusts to 25 kts after 17z. Otherwise
periodic VFR cloudiness expected at both KCOS and KPUB, especially
tonight.
-KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ222>224-
226>237.

Fire Weather Watch from Tuesday morning through Tuesday evening
for COZ223-224.

&&

SHORT TERM...HODANISH
LONG TERM...MOZLEY
AVIATION...KT
Hazardous weather outlook, May 30, 10:02 AM MST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1102 AM MDT Mon May 30 2022

COZ058>089-093>099-311715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1102 AM MDT Mon May 30 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions will continue across the San
Luis valley, the central Arkansas River Valley, and all of the
southeast plains today. Strong west winds with gusts from 40 to
50 mph will be possible across most of southern Colorado with the
strongest gusts occuring south of highway 50. Some localized and
sporadic gusts to near 60 mph will be possible across portions of
Las Animas, Baca and southern Bent counties through mid afternoon.

Areas of blowing dust will be possible across the San Luis Valley
and southern portions of the southeast plains south of highway 50.
Visibility may drop to around a mile or less in localized areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Critical fire weather conditions due to low humidity values and
gusty winds are expected over the San Luis Valley and San Juan
Mountains Tuesday and again Wednesday.

Widespread showers and thunderstorms will be possible late Tuesday
evening over the Palmer Divide, spreading southeast across the
Plains Tuesday night into Wednesday. Locally heavy rainfall may be
possible. Snow will be confined to elevations above 12000 feet
over the Pikes Peak region Tuesday night into Wednesday.

Near daily showers and thunderstorms will be possible from
Thursday through Sunday, primarily over the mountains. If a
dryline can develop Friday afternoon, a few strong storms may be
possible near the Kansas border.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over southern portions of the southeast plains today.

31/23

In the hours before

Local storm report, May 30, 8:13 AM MST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
913 AM MDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     NON-TSTM WND GST 9 S SPRINGFIELD         37.28N 102.62W
05/29/2022  M70 MPH          BACA               CO   ASOS

            ASOS STATION KSPD 8 S SPRINGFIELD. LIKELY
            FROM STRONG DOWNBURST WIND FROM HIGH BASED
            SHOWERS.

&&
Local storm report, May 30, 9:15 AM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1015 AM MDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     NON-TSTM WND GST 3 ESE HOEHNE            37.27N 104.33W
05/30/2022  M54 MPH          LAS ANIMAS         CO   AWOS

            AWOS STATION KTAD TRINIDAD AIRPORT.

&&
Local storm report, May 30, 10:10 AM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1110 AM MDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     NON-TSTM WND GST 2 NE AGUILAR            37.42N 104.63W
05/30/2022  M53 MPH          LAS ANIMAS         CO   MESONET

            MESONET STATION CO031 025N033 AGUILAR.

&&
Local storm report, May 30, 10:58 AM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1158 AM MDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     NON-TSTM WND GST 4 E THATCHER            37.54N 104.03W
05/30/2022  M50 MPH          LAS ANIMAS         CO   MESONET

            MESONET STATION CCEC2 PINION CANYON.

&&
Local storm report, May 30, 12:01 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
101 PM MDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     NON-TSTM WND GST 2 S ALAMOSA             37.43N 105.87W
05/30/2022  M53 MPH          ALAMOSA            CO   ASOS

            ASOS STATION KALS ALAMOSA AIRPORT.

&&

MG
Local storm report, May 30, 12:13 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
113 PM MDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     NON-TSTM WND GST 3 ESE HOEHNE            37.27N 104.33W
05/30/2022  M52 MPH          LAS ANIMAS         CO   AWOS

            AWOS STATION KTAD TRINIDAD AIRPORT.

&&

MG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft

When
May 30, 12:39 PM MST to 12:42 PM MST
Where
Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.578, -106.085 (the zone’s center; the record gives no point)

Alamosa airport.

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
May 30, 1:19 PM MST to 1:22 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029054, 1029056.